Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 26, NWS Grand Rapids, MI

April 11, 2017Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Apr 11, 2017, 11:31 PM EDT for Kalamazoo County, Michigan. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 11:31 PM EDT (03:31 UTC)
Expired
Apr 13, 2017, 2:00 AM EDT
In force
26 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kalamazoo County, MI

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River near Vicksburg (VCKM4).

Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
7 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

285 
WGUS83 KGRR 120331
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1131 PM EDT TUE APR 11 2017

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River Near Comstock Park affecting Kent County
  Grand River At Robinson Township affecting Ottawa County
  Looking Glass River Near Eagle affecting Clinton County
  Maple River At Maple Rapids affecting Clinton County

.The heavy rain from yesterday is over and dry weather is expected
Wednesday.  Some light rain is possible Thursday evening but a more
significant rainfall is possible Friday night into Saturday. Persons 
with interests on rivers in southern Michigan should continue to 
monitor the forecast closely...as a new round of significant rises 
may materialize late this weekend or early next week.   The 
following forecast is based on observed and forecast 24 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-130531-
/O.EXT.KGRR.FL.W.0009.000000T0000Z-170416T1200Z/
/CMPM4.2.ER.170406T2145Z.170411T1400Z.170415T1200Z.NO/
1131 PM EDT TUE APR 11 2017

The Flood Warning continues for
  the Grand River Near Comstock Park.
* until Sunday morning.
* at  9:12 PM Tuesday the stage was 14.8 feet.
* Flood stage is 12.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by 
  Saturday morning.
* Impact, at 14.0 feet...Homes along Willow Drive and Abrigador Trail
  have flooded basements and Abrigador Trail is closed. Riverbank 
  Street northeast in Plainfield Township is flooded and homes along 
  Riverbank Street have flooded basements. Konkle Drive northeast in 
  Plainfield township is flooded.
* Flood history, this crest compares to a previous crest of 14.7 feet 
  on May 1 2009.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

MIC139-130530-
/O.EXT.KGRR.FL.W.0010.000000T0000Z-170415T1100Z/
/RBNM4.1.ER.170409T2059Z.170412T0600Z.170414T2100Z.NO/
1131 PM EDT TUE APR 11 2017

The Flood Warning continues for
  the Grand River At Robinson Township.
* until Saturday morning.
* at  2:00 PM Tuesday the stage was 14.6 feet.
* Flood stage is 13.3 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 14.9 feet by after
  midnight tonight.  The river will fall below flood stage Friday 
  afternoon.
* Impact, at 15.0 feet...Vanlopik Road is 1 to 2 feet under water. 
  Moderate flooding of several homes on the east end of Vanlopik 
  subdivision occurs.
* Flood history, this crest compares to a previous crest of 15.1 feet 
  on Feb 8 2013.  

&&

LAT...LON 4300 8610 4297 8595 4291 8589 4297 8583
      4304 8591 4307 8610             

$$

MIC037-130000-
/O.EXT.KGRR.FL.W.0025.000000T0000Z-170413T0000Z/
/EAGM4.1.ER.000000T0000Z.170411T1530Z.170412T1200Z.NO/
1131 PM EDT TUE APR 11 2017

The Flood Warning continues for
  the Looking Glass River Near Eagle.
* until Wednesday evening.
* at 10:45 PM Tuesday the stage was 7.2 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by 
  tomorrow morning.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and 
  along the river between Dewitt and Eagle. Flooding occurs in 
  Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.4 feet 
  on Jun 14 2015.  

&&

LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
      4286 8474 4290 8489             

$$

MIC037-130530-
/O.EXT.KGRR.FL.W.0013.000000T0000Z-170415T1800Z/
/MRPM4.1.ER.170406T1700Z.170407T2230Z.170415T0600Z.NO/
1131 PM EDT TUE APR 11 2017

The Flood Warning continues for
  the Maple River At Maple Rapids.
* until Saturday afternoon.
* at 11:15 PM Tuesday the stage was 9.7 feet.
* Flood stage is 9.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 9.7 feet by after 
  midnight tonight.  The river will fall below flood stage early 
  Saturday morning.
* Impact, at 9.0 feet...Expect minor flooding of County Line Road and
  a home along County Line Road.
* Flood history, this crest compares to a previous crest of 9.4 feet 
  on Apr 29 2011.  

&&

LAT...LON 4298 8493 4308 8468 4310 8457 4317 8456
      4314 8471 4302 8495             

$$

MIC077-130530-
/O.NEW.KGRR.FL.W.0026.170412T0331Z-170413T0600Z/
/VCKM4.1.ER.000000T0000Z.170412T0600Z.170412T0600Z.UU/
1131 PM EDT TUE APR 11 2017

* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.0 feet
  after midnight tonight.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet 
  on Apr 20 2013.  

&&

LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
      4211 8553 4208 8552             

$$

wdm
1 follow-up statement
872 
WGUS83 KGRR 120926
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 AM EDT WED APR 12 2017


...The Flood Warning is cancelled for the following river in 
Southwest Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.High pressure will bring dry weather today allowing rivers to
slowly recede.  Light rain is forecast late tonight and on
Thursday, but amounts of less than a tenth of an inch will have
little affect on rivers. The following forecast is based on observed 
and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-120956-
/O.CAN.KGRR.FL.W.0026.000000T0000Z-170413T0600Z/
/VCKM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
526 AM EDT WED APR 12 2017

The Flood Warning is cancelled for
  the Portage River Near Vicksburg.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast below flood stage with a maximum 
  value of 4.9 feet this morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet 
  on Apr 20 2013.  

&&

LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
      4211 8553 4208 8552             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 11, 7:18 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 11, 7:18 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
718 PM EDT Tue Apr 11 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 PM EDT Tue Apr 11 2017

A quiet period is expected through the day Wednesday with a bit of
sunshine possible through the afternoon. Some light rain will move
in overnight Wednesday with chances extending into early Thursday
afternoon. Total rainfall will likely be limited with little
impact to high river levels. Another short-lived dry period is
expected late Wednesday into early Friday, before we get back into
active weather beginning late Friday. There is the potential that
additional heavy rainfall affects the region next weekend.
Temperatures will moderate through the week with highs in the 70s
possible by Saturday.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 329 PM EDT Tue Apr 11 2017

The main feature in the short term moves through late Wednesday
into Thursday with chances for rain showers. In the grand scheme
of things, conditions will resemble more of a short-lived break
from the bigger systems we've seen as of late.

As upper level ridging builds into the Midwest Wednesday, an
upper shortwave and surface low tracks around the eastern edge of
the ridge Wednesday night into early Thursday. The GFS is a bit
bullish with precipitation chances, while higher res models are
not all that impressive. The best lift comes in just after
midnight Wednesday, lasting into early Thursday afternoon.
Precipitation amounts will make the ground wet, but should not but
much of an added impact to streams and rivers. Guidance is in
pretty good agreement in bringing rain chances down by mid-to-late
Thursday afternoon.

Aside from the brief period of rain Wednesday night into Thursday,
dry conditions will span most of the period for once. Low level
moisture today seems to hang tight, keeping mostly cloudy skies
around. Moisture finally evacuates through mid-morning Wednesday,
when we may start to see breaks in the cloud cover. If we do
recover into full sunshine Wednesday afternoon, temperatures may
easily reach into the mid and upper 50s, possibly with a few 60s
over southeastern portions of the forecast area.

.LONG TERM...(Friday through Tuesday)
Issued at 329 PM EDT Tue Apr 11 2017

The main challenge with the long term deals with the potential for
heavy rain and strong storms once again.  The arrival of a warm
front on Friday could support elevated showers and even a few
thunderstorms.  Overall the main focus stays west of the region
through Friday.

Then for Friday night into Saturday night the low level jet moves.
This feature will help to advect Gulf moisture back into the region.
The atmosphere becomes unstable. The mid to upper level flow aligns
with the low level boundary with time.  So an increased risk for
showers and thunderstorms to repeat over the same region exists. In
these situations several inches of rain could fall through the
period.  I think its too early to say with a lot of confidence where
this will happen...but Southwest Lower Michigan is in the general
region.  Given how wet the region is and how high the water levels
are there certainly needs to be close monitoring.

As for the severe weather potential...deep layer shear remains
relatively low through the event. If this is how it ends up
verifying a general theme of pulse strong to isolated severe storms
would be the main risk.  Commonly this time of the year...remnants
of earlier upstream convective events modulate our pattern. So...the
pattern bears close monitoring.

Deep layer shear increases considerably on Sunday during the
day...but models are showing the cold front pushing east of the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 718 PM EDT Tue Apr 11 2017

Cloud cover will be our main issue tonight. Nearly every model I
looked at (NAM,HRRR,RAP and to a less extent GFS) all have high RH
values in the 900 to 950 mb layer through the night. Given the
clouds upstream and that the 850 mb cold pool is centered over
Lower Michigan at 06z I would say clouds all night makes sense. It
would seem to me based on time sections of RH ceiling will lower
around 5000 ft or so during the night so I would expect solid
MVFR ceiling at all of our TAF sites through 12z or so. I would
expect clearing by 16z to 18z based on those same low level RH
forecast and that the 850 cold pool moves out by then.

&&

.MARINE...
Issued at 329 PM EDT Tue Apr 11 2017

West and northwest winds will generally be 10 knots or less before
going offshore Wednesday night. Therefore, wave action should have
limited to no impact to boaters.

&&

.HYDROLOGY...
Issued at 253 PM EDT Mon Apr 10 2017

Minor river flooding is ongoing across Southwest Lower Michigan. The
Grand River in Comstock Park is the only site at, or expected to
reach, moderate flood levels. The river should continue in moderate
flood through Tuesday. Most sites have crested or are cresting and
should fall into tonight. Showers and thunderstorms today and
tonight should produce up to an inch of rain. However if multiple
storms move over the same area, locally heavy rain is possible.
The rain from these storms should not be a problem, unless they
track over a river basin.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...MJS
AVIATION...WDM
HYDROLOGY...63
MARINE...JAM
Hazardous weather outlook, Apr 11, 6:12 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
612 AM EDT Tue Apr 11 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
612 AM EDT Tue Apr 11 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Flooding will continue on area rivers and streams both today and
tonight.

Areas of fog, some of which may be locally dense will continue
into the mid morning hours before dissipating.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Prolonged river flooding will persist through this work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-121015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
612 AM EDT Tue Apr 11 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of fog, some of which may be locally dense will continue
into the mid morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:16 PM EDTRiver Flood AdvisoryGRRIonia36 hr
Apr 11, 11:16 PM EDTRiver Flood AdvisoryGRRKent7 days
Apr 11, 11:16 PM EDTRiver Flood AdvisoryGRRKent6 days
Apr 11, 11:16 PM EDTRiver Flood AdvisoryGRRBarry3 days

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.